Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 25, NWS Newport/Morehead City, NC

August 31, 20194 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 31, 2019, 7:56 PM EDT for 4 counties in North Carolina. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2019, 7:56 PM EDT (23:56 UTC)
Expired
Sep 2, 2019, 8:00 PM EDT
In force
48 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WHUS42 KMHX 312356
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
756 PM EDT Sat Aug 31 2019

...HIGH THREAT OF RIP CURRENTS SUNDAY ON ALL AREA BEACHES...

.Increased swell energy from powerful Hurricane Dorian in the
Bahamas will lead to a high threat of rip currents on all areas
beaches for Sunday.

NCZ195-196-199-204-205-020000-
/O.NEW.KMHX.BH.S.0025.190901T0000Z-190902T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
756 PM EDT Sat Aug 31 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Sunday
evening.

* HAZARDS...High risk for dangerous rip currents, strong shore
  break and longshore currents.

* LOCATIONS...All areas beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple of hours before and after low tide
  which will occur between 3 and 4 pm Sunday afternoon. Strong 
  rip currents can still develop at any time of the day. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
5 follow-up statements
531 
WHUS42 KMHX 010742
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
342 AM EDT Sun Sep 1 2019

...HIGH THREAT OF RIP CURRENTS TODAY ON ALL AREA BEACHES...

.Increased swell energy from powerful Hurricane Dorian in the
Bahamas will lead to a high threat of rip currents for all area 
beaches today. This long period swell will continue to impact area
beaches through late week, leading to a prolonged period of 
active and strong rip currents.

NCZ203-011945-
/O.EXA.KMHX.BH.S.0025.000000T0000Z-190902T0000Z/
Northern Outer Banks-
342 AM EDT Sun Sep 1 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through this
evening.

* HAZARDS...High risk for dangerous rip currents, strong shore 
  break and longshore currents.

* LOCATIONS...All areas beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple of hours before and after low tide
  which will occur between 3 and 4 pm this afternoon. Strong rip 
  currents can still develop at any time of the day.

* SURF HEIGHT...3 to 5 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

NCZ195-196-199-204-205-011945-
/O.CON.KMHX.BH.S.0025.000000T0000Z-190902T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
342 AM EDT Sun Sep 1 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...High risk for dangerous rip currents, strong shore 
  break and longshore currents.

* LOCATIONS...All areas beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple of hours before and after low tide
  which will occur between 3 and 4 pm this afternoon. Strong rip 
  currents can still develop at any time of the day.

* SURF HEIGHT...3 to 5 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

If caught in a rip current remain calm. Don't fight the current. 
Swim in a direction following the shoreline. When out of the 
current, swim back to shore. If tired, float or tread water until 
out of the rip current. If unable to escape, face the shore and 
call or wave for help.

&&

$$
242 
WHUS42 KMHX 011453
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1053 AM EDT Sun Sep 1 2019

...HIGH THREAT OF RIP CURRENTS TODAY ON ALL AREA BEACHES...

.Increased swell energy from powerful Hurricane Dorian in the
Bahamas will lead to a high threat of rip currents for all area
beaches today. This long period swell will continue to impact
area beaches through late week, leading to a prolonged period of
active and strong rip currents.

NCZ195-196-199-203>205-020000-
/O.CON.KMHX.BH.S.0025.000000T0000Z-190902T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
1053 AM EDT Sun Sep 1 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...High risk for dangerous rip currents, strong shore 
  break and longshore currents.

* LOCATIONS...All areas beaches.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to develop will be a couple of hours before and after 
  low tide which will occur between 3 and 4 pm this afternoon. 
  Strong rip currents can still develop at any time of the day.

* SURF HEIGHT...3 to 5 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
619 
WHUS42 KMHX 020015
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
815 PM EDT Sun Sep 1 2019

...HIGH THREAT OF RIP CURRENTS TODAY ON ALL AREA BEACHES...

.Increased swell energy from powerful Hurricane Dorian in the
Bahamas will lead to a high threat of rip currents for all area
beaches for Monday. This long period swell will continue to 
impact area beaches through late week, leading to a prolonged 
period of active and strong rip currents.

NCZ195-196-199-203>205-021215-
/O.EXT.KMHX.BH.S.0025.000000T0000Z-190903T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
815 PM EDT Sun Sep 1 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY EVENING...

* HAZARDS...High risk for dangerous rip currents, strong shore 
  break and longshore currents.

* LOCATIONS...All areas beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple of hours before and after low tide
  which will occur between 4 AM and 5 AM Monday morning, and then
  again between 4 PM and 5 PM Monday afternoon. Strong rip 
  currents can still develop at any time of the day.

* SURF HEIGHT...3 to 6 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
067 
WHUS42 KMHX 020756
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
356 AM EDT Mon Sep 2 2019

...HIGH THREAT OF RIP CURRENTS TODAY ON ALL AREA BEACHES...

.Increased swell energy from powerful Hurricane Dorian in the
Bahamas will lead to a high threat of rip currents for all area
beaches today. This long period swell will continue to impact 
area beaches through late week, leading to a prolonged period of 
active and strong rip currents.

NCZ195-196-199-203>205-022000-
/O.CON.KMHX.BH.S.0025.000000T0000Z-190903T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
356 AM EDT Mon Sep 2 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...High risk for dangerous rip currents, strong shore 
  break and longshore currents.

* LOCATIONS...All areas beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to develop will be a couple of hours before and after low tide
  which will occur between 4 PM and 5 PM this afternoon. Strong 
  rip currents can still develop at any time of the day.

* SURF HEIGHT...3 to 6 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
274 
WHUS42 KMHX 030007
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
807 PM EDT Mon Sep 2 2019

...HIGH THREAT OF RIP CURRENTS TODAY ON ALL AREA BEACHES...

.Increased swell energy from powerful Hurricane Dorian in the
Bahamas will lead to a high threat of rip currents for all area
beaches today. This long period swell will continue to impact 
area beaches through late week, leading to a prolonged period of 
active and strong rip currents.

NCZ195-196-199-203>205-031215-
/O.EXP.KMHX.BH.S.0025.000000T0000Z-190903T0000Z/
/O.NEW.KMHX.BH.S.0026.190903T0007Z-190904T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
807 PM EDT Mon Sep 2 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Tuesday
evening.

* HAZARDS...High risk for dangerous rip currents, strong shore 
  break and longshore currents.

* LOCATIONS...All areas beaches.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to develop will be a couple of hours before and after 
  low tide which will occur between 4 PM and 5 PM this 
  afternoon. Strong rip currents can still develop at any time 
  of the day.

* SURF HEIGHT...3 to 6 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.


&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 31, 3:19 PM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 31, 3:19 PM EDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
319 PM EDT Sat Aug 31 2019

.SYNOPSIS...
High pressure offshore will remain in control as it shifts over
the Northeast through the weekend. Hurricane Dorian is forecast
to approach the east coast of Florida early next week, then
begin to lift north along the southeast United States coast.
Significant uncertainty exists in the future path of Dorian, so
stay tuned to updates from the National Hurricane Center for
the latest information.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM Sat...Latest sfc analysis shows high pressure
ridging into the area with stationary front off the SE coast.
High pressure will continue to be the dominant feature
overnight. Latest radar imagery shows area of showers well
offshore this afternoon. Most of the high res guidance shows
this activity weakening as it lifts toward the coast this
evening and overnight. But with better moisture convergence and
instability along the southern coast, scattered showers and
isolated storms possible esp toward early Sun morning. Overnight
lows will mainly in the upper 60s to low 70s, though a few
spots inland that radiate well could get into the mid to low
60s. Some patchy shallow fog will be possible early Sun morning.

&&

.SHORT TERM /SUNDAY/...
As of 245 PM Sat...High pressure will continue to nose into the
area Sun as low level NE/E flow prevails. Expect more
widespread clouds with increasing low level moisture. Scattered
showers and a few tstms possible, with best precip chances along
the coast. Clouds and easterly flow should keep temps in the
low to mid 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 245 PM Sat...Main concern this period will be Hurricane
Dorian. Still lots of uncertainty on track of system but trend
in mdls is for it to be near the Fla E coast early in week then
lift NNE to near or off the Carolina coast mid to late week.
This trend is increasing the likelihood for poss significant
impacts across the region including heavy rain, strong winds and
coastal/storm surge flooding. It is way too early to nail these
down and everyone shld closely monitor latest forecast and
products concerning Dorian the next several days. Main change to
fcst was to increase pops to likely most areas Wed into Thu
night with mention of heavy rain.

Before we see poss impacts from Dorian expect wdly sct to sct
shra/tsra Sun thru Tue with best chc srn tier. Several mdls
show decent QPF srn tier Sunday so increased poos a bit. Highs
thru the extended period will be in the 80s, mainly mid/upr 80s
early in week then lower 80s later in week with expected rain.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 245 PM Saturday...VFR conditions currently across the
area with increasing high clouds. Patchy shallow fog will be
possible again early Sunday morning, with best chances at EWN
and PGV. Clouds will increase and lower late tonight into Sunday
with increasing low level moisture. Expect pred VFR conditions
Sun, but could see a brief period of MVFR ceilings with widely
scattered showers.

Long Term /Sunday night through Thursday/...
As of 3 AM Sat...VFR conditions to continue through most of the
period. Wdly sct shra/tsra poss Sunday night into Tue could
lead to brief sub VFR but most spots will see little rain. As TC
Dorian begins to lift NNE to the S of region Wed may see some
increase in shra cvrg. As usual will have the threat for some
early morn fog/st as well.

&&

.MARINE...
Short Term /through Sunday/...
As of 315 PM Sat...Latest obs show SE to NE winds, 5-15 kt,
strongest south of Ocracoke, with seas 2-4 ft. High pressure
will continue to be the dominant feature into Sunday. SCA
conditions still expected to develop tonight and continue
through Sunday for the waters south of Oregon Inlet. Easterly
winds increase to 10-20 kt tonight and continue into Sunday,
strongest south of Hatteras. Already starting to see long period
swell 12-13 sec from distant Hurricane Dorian. This will allow
seas to build to 5-7 ft by early Sunday morning for the coastal
waters south of Oregon Inlet.

Long Term /Sunday through Thursday/...
As of 3 AM Sat...High pres to the N and NE combined with
distant TC Dorian to the S will winds 5 to 15 kt Mon and Tue.
Winds become SE to S at mainly 10 to 15 kts Wed. Swells from
Dorian will keep seas in the 5 to 7 foot range through at least
Tue. Winds and seas will likely ramp up after Wed depending on
the track of Dorian with poss very dangerous conditions.
Mariners should monitor the latest forecasts from NHC concerning
TC Dorian.

&&

.TIDES/COASTAL FLOODING...
As of 245 PM Sat...The lunar perigee and new moon will combine
to bring elevated tidal levels to eastern North Carolina into
early next week. Minor/nuisance flooding is expected across low
lying areas adjacent to the sounds during this evening's high
tide cycle. The most susceptible areas will be along the Crystal
Coast and Downeast Carteret Co.

Swell from Hurricane Dorian will impact the coast through the
holiday weekend bringing an increased rip current risk along
area beaches.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 1 AM Sunday to 8 PM EDT Tuesday for
     AMZ152-154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...RF
AVIATION...RF/CQD
MARINE...RF/CQD
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Aug 31, 4:49 AM EDT, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
449 AM EDT Sat Aug 31 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-010900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
449 AM EDT Sat Aug 31 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tropical Cyclone Dorian is expected to approach the east coast of
Florida early next week before lifting north along the Southeast
coast. The exact impacts to eastern North Carolina remain very
uncertain, but all interests should complete preparations and monitor
the National Hurricane Center for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203>205-010900-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
449 AM EDT Sat Aug 31 2019

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Swell from Hurricane Dorian will begin to impact the coast tonight
and continue into next week, bringing an increased rip current risk
to area beaches through the holiday weekend.

Tropical Cyclone Dorian is expected to approach the east coast of
Florida early next week before lifting north along the Southeast
coast. The exact impacts to eastern North Carolina remain very
uncertain, but all interests should complete preparations and monitor
the National Hurricane Center for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-010900-
West Carteret-East Carteret-Coastal Onslow-
449 AM EDT Sat Aug 31 2019

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

High astronomical tides will persist today with minor nuisance
flooding possible across low-lying areas adjacent to the sounds
during this evening's high tide cycle.

Swell from Hurricane Dorian will begin to impact the coast tonight
and continue into next week, bringing an increased rip current risk
to area beaches through the holiday weekend.

Tropical Cyclone Dorian is expected to approach the east coast of
Florida early next week before lifting north along the Southeast
coast. The exact impacts to eastern North Carolina remain very
uncertain, but all interests should complete preparations and monitor
the National Hurricane Center for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 3:22 AM EDTSmall Craft AdvisoryMHX3 days

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.